Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 301, NWS Midland/Odessa, TX

June 20, 1997Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 7:04 PM CDT for Borden County, Dawson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 7:04 PM CDT (00:04 UTC)
Expired
Jun 20, 1997, 7:30 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Dawson County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 210004 RRA
SVRMAF
TXC033-115-210030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
704 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...WESTERN BORDEN COUNTY
   ...EASTERN DAWSON COUNTY
 
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 14 MILES WEST OF GAIL OR 5 MILES EAST OF MIDWAY MOVING
EAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH`...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.


RSB/TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 1:48 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
148 PM CDT FRI JUN 20 1997

KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF
EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z
RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER
E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500
J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE
DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS
CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF
THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS
EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN
KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR
RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS
KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO
REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H
THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING.

MAF 69/97 20/-
CNM 66/99 20/-
MRF 58/92 20/-
P07 70/95 10/-

MURDOCH/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:30 PM CDTFlash Flood WarningMAFDawson3 hr
Jun 20, 7:55 PM CDTSevere Thunderstorm WarningMAFHoward50 min
Jun 20, 8:36 PM CDTSevere Thunderstorm WarningMAFScurry34 min
Jun 20, 8:46 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.